Wisconsin, 2008

Hail in Wisconsin, June 28, 2008

June 28, 2008 · NWS GRB · 12 events in 8 counties and zones

Thunderstorms developed as winds in the upper atmosphere brought colder air over Wisconsin, causing the airmass to become unstable. Some of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed as winds in the upper atmosphere brought colder air over Wisconsin, causing the airmass to become unstable. Some of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 28, 2:27 AM CST, 9 hours 2 minutes earlier.

Area forecast discussion, Jun 28, 2:27 AM CST, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
327 AM CDT SAT JUN 28 2008

.SHORT TERM...TODAY THROUGH SUNDAY
DRY SLOT WORKING INTO NORTHEAST WISCONSIN EARLY THIS MORNING.
MUCH OF THE LOW LEVEL MOISTURE HAS SCOURED OUT SOUTH OF HIGH 29.
TO THE NORTH...LOW CLOUDS AROUND ONE THOUSAND FEET WERE NOTED.
IMPRESSIVE UPPER LOW EXPECTED TO SWING ACROSS THE FORECAST AREA
TODAY. EVEN AT THIS HOUR...SHOWERS WERE NOTED UNDER THE UPPER
LOW ACROSS THE EASTERN DAKOTAS. FOR TODAY...MOISTURE WILL BEGIN
TO WORK INTO THE WEST THIS MORNING...AND ACROSS THE EAST THIS
AFTERNOON. HAVE TRENDED A SMALL CHANCE OF SHOWERS THIS MORNING
ACROSS THE WEST...MAINLY FOR THE LATE MORNING HOURS. CONTINUED
NUMEROUS DEPICTION/WORDING FOR THIS AFTERNOON. MODIFIED SOUNDINGS
CONTINUE TO SHOW SOME POTENTIAL FOR GUSTY WINDS DUE TO EVAPORATIVE
COOLING DURING THE EARLY TO MID AFTERNOON HOURS AS COLUMN BEGINS
TO SATURATE. LIKE LAST WEEKEND...HAIL WILL BE THE MAIN ISSUE FOR
TODAY. MODELS CONTINUE TO SHOW LIFTED INDICIES DROPPING TO -5 C
WITH CAPES OF 500 TO 1000 J/KG. MAY STILL NEED TO WORRY ABOUT LOW
TOPPED SUPER CELLS THAT COULD GENERATE FUNNEL CLOUDS AND POSSIBLY A
WEAK TORNADO.

SPC HAS THE SOUTHERN PORTION OF THE FORECAST AREA IN A SLIGHT
RISK FOR THIS AFTERNOON. MORE FOCUS WITH LEAD SHORTWAVE WITH UPPER
LOW AND THE POTENTIAL FOR SOME HEATING THIS MORNING MAY CAUSE A
FEW STORMS IN THIS AREA TO PRODUCE THREE QUARTER INCH HAIL.

THE UPPER LOW WILL CONTINUE TO SLOWLY PUSH EAST OF THE AREA
TONIGHT INTO SUNDAY. PIECES OF ENERGY ROTATING AROUND THE UPPER
LOW COULD TRIGGER SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORMS
AFTER MIDNIGHT TONIGHT INTO SUNDAY AFTERNOON. AM EXPECTING SOME
PARTIAL SUNSHINE ON SUNDAY...THEREFORE DID RAISE MAXIMUM TEMPERATURES
A FEW DEGREES ON SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY.

THE BIG PICTURE HAD THE 500MB LOW AND SURFACE LOW DEPARTING THE
REGION EARLY IN THE WEEK. THERE MAY STILL BE SOME SHOWERS LEFT
SUNDAY EVENING...BUT THEY SHOULD BE DONE BY 06Z. SURFACE HIGH
PRESSURE AND AN UPPER RIDGE WILL PROVIDE SOME DRY WEATHER. UNTIL
THE MIDDLE OF THE WEEK WHEN A FRONT PUSHES SOUTH INTO WISCONSIN.
THE FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY
NIGHT AND WEDNESDAY. THERE WILL STILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS ON WEDNESDAY NIGHT BUT THUNDER IS LESS LIKELY
ACROSS THE NORTHERN PART OF THE CWA...FARTHER NORTH OF THE FRONT.

LOOKS LIKE A WARMING TREND FOR THE EARLY PART OF THE WEEK WITH
WARM ADVECTION UNTIL THE COLD FRONT REACHES THE AREA. SO HAVE GONE
WITH WARMER MAX TEMPERATURES.
&&

.AVIATION...UPPER LEVEL DISTURBANCE WILL SWING ACROSS WISCONSIN
THIS AFTERNOON. THERE IS A CHANCE OF SHOWERS THIS MORNING FOR LOCATIONS
WEST OF IRON MOUNTAIN TO WAUTOMA LINE. NUMEROUS SHOWERS AND THUNDERSTORMS
WILL OCCUR ACROSS THE AREA THIS AFTERNOON WITH PRIME HEATING AND UPPER
LEVEL DISTURBANCE MOVING ACROSS THE AREA. FORECAST/MODIFIED SOUNDINGS
SUGGEST SOME OF THE STORMS IN THE EARLY TO MIDDLE AFTERNOON HOURS
MAY PRODUCE GUSTY WINDS. MAIN THREAT THIS AFTERNOON WILL BE HAIL...
GENERALLY SHOULD BE FROM PEA SIZE UP TO AROUND A HALF INCH. A FEW STORMS
SOUTH OF GREEN BAY TO WAUSAU LINE COULD POSSIBLY PRODUCE HAIL UP
TO THREE QUARTERS OF AN INCH. MVFR CEILINGS AND VISIBILITIES EXPECTED
IN THE THUNDERSTORMS. THE SHOWERS AND STORMS WILL LINGER INTO THE
EVENING HOURS. AS THE UPPER LOW MOVES SLOWLY EAST OF THE AREA
LATER TONIGHT INTO SUNDAY...WEAK DISTURBANCES WILL PIN WHEEL
AROUND THE UPPER LOW. TIMING THE SHOWERS IN THE TAF WILL BE HARD
BASED ON THE DIFFERENT MODEL SOLUTIONS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG/MG
Hazardous weather outlook, Jun 28, 3:56 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
456 AM CDT SAT JUN 28 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291400-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
456 AM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING.
MANY OF THE THUNDERSTORMS WILL PRODUCE SMALL HAIL AND GUSTY WINDS.
SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE HAIL UP TO THREE
QUARTERS OF AN INCH AND WIND GUSTS OVER 40 MPH. ISOLATED
THUNDERSTORMS ARE EXPECTED FOR THE REMAINDER OF THE EVENING
AND OVERNIGHT. THESE STORMS WILL NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND ARE NOT EXPECTED
TO BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS DURING THE MIDDLE
OF NEXT WEEK. AT THIS TIME...IT IS TOO EARLY TO DETERMINE IF THOSE
STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

ONLY ISOLATED REPORTS OF LARGE HAIL ARE POSSIBLE THIS AFTERNOON...
THEREFORE SPOTTER ACTIVATION IS NOT ANTICIPATED. HAIL AROUND A
HALF INCH IN DIAMETER OR WIND GUSTS OVER 40 MPH SHOULD BE REPORTED
TO THE NATIONAL WEATHER SERVICE.

LMZ521-522-541>543-291400-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
456 AM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE COASTAL WATERS THIS AFTERNOON
AND THIS EVENING. SOME OF THE COULD PRODUCE FREQUENT CLOUD TO WATER
LIGHTNING STRIKES...AND WINDS AND WAVES HAZARDOUS TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY...BUT ARE NOT EXPECTED
TO BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS DURING THE
MIDDLE OF NEXT WEEK. IT IS TOO EARLY TO TELL IF THESE STORMS WILL
BE SEVERE.

ECKBERG/MG

The radar

The Green Bay radar (KGRB), 100 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Portage

When
June 28, 11:29 AM CST
Where
Portage County, 3.23 mi NW of Blaine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.350, -89.350

Hail, Waupaca

When
June 28, 11:55 AM CST
Where
Waupaca County, 1.64 mi WSW of Lind Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.270, -89.060

Hail, Menominee (C)

When
June 28, 12:50 PM CST
Where
Menominee (C) County, 4.84 mi N of Keshena
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.950, -88.630

Hail, Waushara

When
June 28, 1:35 PM CST
Where
Waushara County, 0.85 mi NE of Bannerman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.010, -89.210

Hail, Winnebago

When
June 28, 2:07 PM CST
Where
Winnebago County, 0.99 mi W of Winchester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.200, -88.690

Hail, Winnebago

When
June 28, 2:16 PM CST
Where
Winnebago County, 3.14 mi NNE of Larsen
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.220, -88.590

Hail, Winnebago

When
June 28, 2:27 PM CST to 2:30 PM CST
Where
Winnebago County, 0.5 mi E of Menasha
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.200, -88.440

Penny size hail lasted for 3 minutes.

Hail, Outagamie

When
June 28, 2:28 PM CST
Where
Outagamie County, 2.47 mi E of (Atw)appleton Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.250, -88.470

Hail, Calumet

When
June 28, 2:33 PM CST
Where
Calumet County, Darboy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.230, -88.380

Most of the hail was 0.75 inch.

Hail, Outagamie

When
June 28, 2:34 PM CST
Where
Outagamie County, 0.69 mi S of Appleton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.260, -88.400

Winds estimated in excess of 50 mph accompanied the hail.

Hail, Outagamie

When
June 28, 2:38 PM CST
Where
Outagamie County, 0.49 mi E of Kimberly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.280, -88.310

Hail, Brown

When
June 28, 2:56 PM CST
Where
Brown County, 0.49 mi E of Wrightstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.330, -88.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112528, 112529, 112524, 112530, 112533, 112531, 112532, 112527, 112523, 112525, 112526, 112522.